Wisconsin, 2015

Wildfire in Wisconsin, April 13, 2015

April 13, 2015 · NWS ARX · 1 event in 1 county or zone

An April 13th wildfire near Necedah (Juneau County) burned over 300 acres before being extinguished by the Wisconsin DNR and four local fire departments. The fire was likely started by a passing train and then spread quickly by winds that gusted close to 30 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$57,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An April 13th wildfire near Necedah (Juneau County) burned over 300 acres before being extinguished by the Wisconsin DNR and four local fire departments. The fire was likely started by a passing train and then spread quickly by winds that gusted close to 30 mph. Flames from the fire approached a factory, which was evacuated as a precaution. The smoke spread over a residential neighborhood prompting officials to evacuate about 44 homes. No structures were burned, but one fire fighter was treated for smoke inhalation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 13, 5:18 AM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Apr 13, 5:18 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
618 AM CDT MON APR 13 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 348 AM CDT MON APR 13 2015

CHALLENGES INCLUDE DEGREE OF DRYNESS AND WIND STRENGTH TODAY IN THE
WAKE OF A COLD FRONT. WINDS WILL BE MUCH LIGHTER ON TUESDAY...
BUT RELATIVE HUMIDITY WILL AGAIN BE A CONCERN. 13.00Z GLOBAL MODEL
SUITE IN GOOD AGREEMENT THROUGH 12Z WEDNESDAY AND THEN DIVERGE
SOMEWHAT ON PRECIP CHANCES FOR THE LATTER HALF OF THE WEEK. WILL
USE A BLENDED SOLUTION.

EARLY THIS MORNING...A COLD FRONT AND ASSOCIATED RAIN SHOWERS WILL
HAVE PASSED TO THE EAST BY 12Z. VERY DRY AIR MASS IN THE WAKE OF THE
FRONT WILL RESULT IN SUNNY SKIES THROUGH THE DAY WITH TEMPERATURES A
BIT COOLER THAN YESTERDAY. EXPECT HIGHS FROM THE UPPER 50S TO MID
60S. BIGGER CONCERN WILL BE WIND AND RELATIVE HUMIDITY. BOUNDARY
LAYER DEEPENS TO 2 KM ACROSS MUCH OF THE FORECAST AREA AND UP TO
3 KM ACROSS CENTRAL WI. WITH 30 TO 35 KTS TO MIX TO THE SURFACE...
EXPECT ANOTHER BREEZY DAY WITH WEST-NORTHWEST WINDS GUSTING AT
TIMES UP TO 35 MPH. COULD EVEN BE A LITTLE STRONGER ACROSS CENTRAL
WISCONSIN WITH UPWARDS OF 40 KTS TO MIX. EXPECT DEW POINT
TEMPERATURES TO DROP INTO THE LOWER TO MID 20S...RESULTING IN
WIDESPREAD MINIMUM RELATIVE HUMIDITY FROM THE UPPER TEENS TO MID
20 PERCENT RANGE.

WINDS FALL OFF RATHER QUICKLY THIS EVENING AND OVERNIGHT AS SURFACE
HIGH PRESSURE MOVES INTO THE UPPER MS RIVER VALLEY. WITH CLEAR SKIES
AND LIGHT WINDS...TEMPERATURES WILL DROP INTO THE MID 30S.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 348 AM CDT MON APR 13 2015

LIGHT WINDS TUESDAY SLOWLY TURN TO THE SOUTH AS HIGH PRESSURE
DRIFTS EAST. SUNNY SKIES WITH 925 HPA TEMPERATURES RISING TO NEAR
+13 CELSIUS BY 00Z WEDNESDAY WILL RESULT IN AFTERNOON HIGHS FROM
THE UPPER 60S TO NEAR 70 DEGREES. THESE TEMPERATURES COMBINED WITH
DEW POINT TEMPERATURES ONCE AGAIN FALLING INTO THE 20S WILL RESULT
IN MINIMUM RELATIVE HUMIDITY FROM THE TEENS TO LOWER 20 PERCENT
RANGE. WEDNESDAY/S TEMPERATURE REGIME WILL BE SIMILAR TO TUESDAY...
BUT EXPECT TO SEE SOME INCREASE IN MOISTURE AHEAD OF THE NEXT
TROUGH. RELATIVE HUMIDITY WON/T BE QUITE AS LOW AS EARLIER IN THE
WEEK WITH SOUTHEAST WINDS GENERALLY BETWEEN 10 AND 20 MPH.

PRECIP CHANCES INCREASE WEDNESDAY NIGHT INTO THURSDAY...ALBEIT
SLIGHT...AS WEAKENING SHORT-WAVE AHEAD OF PRIMARY FOUR CORNERS
CLOSED LOW MOVES NORTH INTO THE UPPER MIDWEST. 13.00Z ECMWF IS
STRONGER WITH THIS FEATURE BRINGING MORE PRECIP ACROSS THE FORECAST
AREA COMPARED TO THE WEAKER AND DRIER GFS. WILL KEEP POPS IN THE
20 TO 30 PERCENT RANGE...BUT NOT EXPECTING ANY WIDESPREAD RAINS AT
THIS TIME.

FRIDAY AND SATURDAY WILL BE DRY AS SURFACE HIGH PRESSURE RE-
ESTABLISHES ITSELF ACROSS THE REGION. WINDS WILL BE LIGHT WITH
AFTERNOON HIGHS GENERALLY RISING INTO THE 60S. PRECIP CHANCES
RETURN ON SUNDAY AS PREVIOUSLY STALLED OUT FOUR CORNERS LOW
BEGINS TO EJECT NORTHEASTWARD INTO THE CENTRAL PLAINS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 617 AM CDT MON APR 13 2015

COLD FRONT AND ASSOCIATED SHOWERS EXITING EAST OF THE AREA THIS
MORNING AS HIGH PRESSURE BUILDS TOWARD THE AREA TODAY FROM THE
NORTHERN PLAINS. THE PRESSURE GRADIENT BETWEEN THE DEPARTING
FRONT AND BUILDING HIGH...ALONG WITH DEEP MIXING THROUGH THE
BOUNDARY LAYER WILL PRODUCE GUSTY WEST/NORTHWEST WINDS IN THE 15
TO 25KT RANGE WITH GUSTS OF 25-30KT. PLAN ON WINDS TO SUBSIDE
RAPIDLY THIS EVENING WITH SUNSET. OTHERWISE...VFR CONDITIONS
EXPECTED THROUGH THE PERIOD.

&&

.FIRE WEATHER...
ISSUED AT 348 AM CDT MON APR 13 2015

TODAY WILL BE DRY AND WINDY WITH AFTERNOON NORTHWEST GUSTS UP TO
35 MPH...ESPECIALLY ACROSS PORTIONS OF SOUTHEAST MN...NORTHEAST
IA AND CENTRAL WI. THESE WINDS...COMBINED WITH RELATIVE HUMIDITY
DROPPING INTO THE UPPER TEENS TO MID 20 PERCENT RANGE WILL RESULT
IN ELEVATED FIRE WEATHER CONCERNS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...DAS
FIRE WEATHER...ROGERS
Hazardous weather outlook, Apr 13, 2:54 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
354 AM CDT MON APR 13 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-140900-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
354 AM CDT MON APR 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN...NORTH CENTRAL
WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

ROGERS

In the hours before

Special weather statement, Apr 13, 9:50 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1050 AM CDT MON APR 13 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-132000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
1050 AM CDT MON APR 13 2015

...ELEVATED RISK FOR WILDFIRES THIS AFTERNOON...

THE COMBINATION OF BRISK...GUSTY WINDS AND LOW RELATIVE
HUMIDITIES WILL RESULT IN AN ELEVATED RISK FOR WILDFIRES THIS
AFTERNOON. LOOK FOR WEST TO NORTHWEST WINDS OF 15 TO 25 MPH WITH
GUST OF 30 TO 35 MPH FOR THE LATE MORNING AND AFTERNOON HOURS.
MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL INTO THE 18
TO 28 PERCENT RANGE THIS AFTERNOON. WILDFIRES COULD START EASILY
AND SPREAD QUICKLY IN DRY GRASSES THIS AFTERNOON. AVOID ALL
OUTDOOR BURNING TODAY.

CONDITIONS WILL IMPROVE AFTER 6 PM AS WINDS DIMINISH AND
HUMIDITIES INCREASE.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Juneau

When
April 13, 10:15 AM CST to 9:00 PM CST
Where
Juneau forecast zone
Injuries
0 direct, 1 indirect
Property damage
$57,000
Reported by
Broadcast Media
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

A wildfire started by a passing train, burned 336 acres near Necedah. At one point, the flames approached a factory which was evacuated as a precaution. The smoke from the fire spread over a residential neighborhood, prompting officials to evacuate homes in the area. One fire fighter was treated for smoke inhalation. State Highway 80 south of Necedah was closed due to the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566835.